Log in
Asthma UK community forum
12,411 members18,231 posts

montelukast side effects could be causing acid reflux?

Hi folks have anyone here been on montelukast and suffered from acid reflux as a side effect? I have been on this medication for nearly 3 years. I never had any issue with side effects. However my acid reflux can not be manage by medication and I have tried them all, plus dietary advice, raising my bed and currently have a good bmi of 21.3. I am currently taking 20 mg of ranitidine twice a day and Rabeprazole once a day.

My doctor has decided to refer me to ENT to see what other medication or treatment they can give or do for me. He thinks maybe it may be the montelukast which is irritating my stomach. It could be a red herring he said. I am reluctant to stop montelukast (one of his suggestions)as my asthma has been really good (even though it winter)

I do have an appointment with my respiratory consultant next month for my asthma. The doctor said I could ask my consultant about stopping it. He did say last June that he wouldn't change anything.

So I waiting for a referral to ENT while managing my symtoms of salty taste in mouth, sickness and heartburn. The sickness and salty taste (new symptom) being the worse of it.

Any thoughts and suggestions please

12 Replies
oldestnewest

Interested to see what people reply, Elan. My stomach acid is bad also so am curious how to improve matters. I found ranitidine very ineffective, I should add, it made me quite ill.

Reply

Hope this card help you too.

Reply

Have u tried stopping fir just 5 days that would be enough time to find out or switch over to philocontin

Reply

Hi Shellc thanks for the input

This is not a drug I have heard of or have ever been offered. Philocontin has side effects too and can irate the stomach so I don't think that would do me any good. I am taking monkelaust for allergic part of my asthma. I thought their wasn't an alternative to monkelaust. The other one is Zafirlukast which has been discontinued for commercial reasons.

I am already on a high dose steroid combination inhaler Fostair Nexthaler 200/6 2 puffs twice a day. Asthma control is very good at the moment. So could potentially step down in the spring when I passed my danger point ie. Winter.

Reply

Hi Elanaoli,

I used to have similar problems losing my voice quite often, I have been on Spiriva for 15+ years, I have been on Seretide also Symbicort, Cyclesonide, Formoterol and I am now on Fostair. I suffered GERD and was and still am on Esomeprazole. I was told to try doubling up on my inhalers for 1 month, then doubling up on the Esomeprazole for 1 month, then doubling up on both for 1 month. After doubling my inhalers my voice disappeared after 4 days, I had to stop working as I couldn't be heard on the telephone. So I went back to normal doses, I doubled the Esomeprazole and my voice started coming back. Then after further examinations, camera down my oesophagus, they found that my reflux acid was burning my vocal chords, so my meds were increased, I had to raise the head of my bed and I was put forward for surgery and had a 'Laproscopic Nissen Fundoplication' (https://en.wikipedia.org/wiki/Nissen_fundoplication), Since having this done in 2009 I have had no problems with my voice, no reflux problems, I am still on asthma medication Spiriva, Fostair, Montelukast and I am enjoying life and no longer suffering the side effects of the Asthma medications.

2 likes
Reply

Glad you got sorted and sounds like you on a sound footing for your asthma.

1 like
Reply

I have been on montelukast for say 15-20 years. I have had acid reflux for 5 years. At the moment after 2 years struggling with breathlessness after pnuemonia I am much better. But after a chest infection in December that caused prolonged coughing the acid reflux is much worse. Trouble is the reflux gives me a tight chest and difficulty breathing. The montelukast? I can't say it caused the acid reflux as I took it for years with no reflux problems.

Reply

Well that's where I am I have taken monkelaust since May 2016 and didn't have any side effects of any kind. Fortunately for me my asthma is control is very good at the moment even with the acid reflux and allergic rhinitis giving post nasal drip.

Reply

Montelukast is 100% responsible for my acid reflux. I didn’t experience it at all with Zafirlukast but unfortunately that’s been discontinued. I did try to go back to montelukast but severe reflux returned within 24 hours. I’m currently on flutiform inhaler which seems to be working along with a nasal spray for post nasal drip.

Reply

How long had you been on monkelaust before you experience acid reflux? I already have a nasal spray dymyista for allergic rhinitis. Hoping this one really helps the post nasal drip. The drip disappeared in the summer only to return in September last year.

Reply

Hi elanaoali hope your well i stopped my montelukast 5 months ago now as the side effects didn’t agree with me i also suffered stomach problems but have stopped since I come of tablets and acid reflux was another side effect also weigh gain with me and depression and nightmares it’s a brilliant drug for breathing.

Reply

Hi Sarah Jane sorry to here it has disagreed with you so much. Never ever had one issue at all. I had great faith in my old asthma nurse who disagnosised my allergic side of my asthma 3 years ago. Didn't need a blood test to know just 20 years of experience.

I would rather stay on it . My doctor said it could be a red herring.

As I said have an appointment with my respiratory consultant middle of next month. Definitely going to ask what he thinks.

That's folks for the insights.

Reply

You may also like...